Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS New York, NY

July 11, 2001Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 11, 2001, 8:50 AM EDT for Suffolk County, New York. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2001, 8:50 AM EDT (12:50 UTC)
Expired
Jul 11, 2001, 9:30 AM EDT
In force
40 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

What was reported inside it

TimeReportWhereRemark
Jul 11, 9:00 AM EDTHail 0.75Flanders, NY
Jul 11, 9:05 AM EDTThunderstorm Wind 52 ESouthampton, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 5:30 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 0.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 111252
SVROKX

NYC103-111315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
850 AM EDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS EXTENDED THE 

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 930 AM EDT

* AT 847 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF PECONIC 
  TO 15 MILES WEST OF SOUTHAMPTON...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER PECONIC...3 MILES WEST OF SOUTHOLD...5 MILES WEST OF
  GREENPORT...7 MILES WEST OF SHELTER ISLAND AT 915 AM EDT

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
WEDNESDAY MORNING FO\R SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY
AND SOUTHEAST NEW YORK.

LAT...LON 4108 7249 4085 7243 4090 7232 4106 7185
          4119 7216

GC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 AM EDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 11, 2:40 AM EDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
240 AM EDT WED JUL 11 2001

MDLS CONSISTANT IN SHOWG UPR LO SPINNG SHTWV THRU FA. NEXT ONE SHUD
BE THIS MRNG ESTIMATG FRM 10 TO AROUND 18Z...ROUGHLY. SO WL WORD ZFP
MINIMAL CHC SHWRS/TSTMS ESP THIS MRNG...ETC. NEXT SHTWV...THU BUT
EVEN SO THINKG CAP...ALONG WITH DWNSLPG NW FLO SHUD STOP ANY CONVCTN
ACRS CWA...BUT POINTS NWD CUD GET SOMETHING. THUS WL KEEP THU DRY
BUT MENTION CHC AFTN SPRINKLES. FWC TEMPS LUK GUD...AND POPS FOR THE
MOST PART LUK OK...BUT WL TWEAK NWRN ZNS TO BE 30. WRKZFP IN AWIPS.

.OKX...NONE.

WOOLDRIDGE

In the hours before

Special weather statement, Jul 11, 5:07 AM EDT, 3 hours 43 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
507 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATERH WATCH
BOX UNTIL 10 AM...

RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING
INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE
METRO AREA AROUND 6 AM OR SO.

THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS.
THEY COULD ALSO PRODUCE LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHTER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Special weather statement, Jul 11, 5:13 AM EDT, 3 hours 37 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED...
513 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATHER WATCH
BOX UNTIL 10 AM...

RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING
INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE
METRO AREA AROUND 6 AM OR SO.

THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS.
THEY COULD ALSO PRODUCE LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

jFOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Local storm report, Jul 11, 7:18 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
718 AM EDT WED JUL 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

07W05 AM    WAYNE                     NJ   WIND DAMAGE
07/11/01   PASSAIC                        TREE LIMBS DOWN
Local storm report, Jul 11, 7:41 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
741 AM EDT WED JUL 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    WAYNE                     NJ   WIND DAMAGE
07/11/01   PASSAIC                        TREE LIMBS DOWN

0720 AM    SADDLE RIVER              NJ   WIND DAMAGE
07/11/01   BERGEN                         LARGE TREE DOWN ACROSS RT
                                          17 NEAR SADDLE RIVER

0735 AM    CARLSTADT                 NJ   WIND DAMAGE
07/11/01   BERGEN                         TREES AND POWER LINES DOWN
Local storm report, Jul 11, 8:19 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
819 AM EDT WED JUL 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    WAYNE                     NJ   WIND DAMAGE
07/11/01   PASSAIC                        TREE LIMBS DOWN

0720 AM    SADDLE RIVER              NJ   WIND DAMAGE
07/11/01   BERGEN                         LARGE TREE DOWN ACROSS RT
                                          17 NEAR SADDLE RIVER

0735 AM    CARLSTADT                 NJ   WIND DAMAGE
07/11/01   BERGEN                         TREES AND POWER LINES DOWN

0735 AM    PURCHASE                  NY   WIND DAMAGE
07/11/01   WESTCHESTER                    TREES DOWN ROUTE 120 AND
                                          KINGS STREET

0745 AM    WHITE PLAINS              NY   WIND DAMAGE
07/11/01   WESTCHESTER                    TREE DOWN
Local storm report, Jul 11, 8:46 AM EDT, 4 minutes before
NYCLSRNYC 000
TTAA00 KNYC DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
846 AM EDT WED JUL 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    WAYNE                     NJ   WIND DAMAGE
07/11/01   PASSAIC                        TREE LIMBS DOWN

0720 AM    SADDLE RIVER              NJ   WIND DAMAGE
07/11/01   BERGEN                         LARGE TREE DOWN ACROSS RT
                                          17 NEAR SADDLE RIVER

0735 AM    CARLSTADT                 NJ   WIND DAMAGE
07/11/01   BERGEN                         TREES AND POWER LINES DOWN

0735 AM    PURCHASE                  NY   WIND DAMAGE
07/11/01   WESTCHESTER                    TREES DOWN ROUTE 120 AND
                                          KINGS STREET

0745 AM    WHITE PLAINS              NY   WIND DAMAGE
07/11/01   WESTCHESTER                    TREE DOWN

0800 AM    STAMFORD                  CT   WIND DAMAGE
07/11/01   FAIRFIELD                      TREE DOWN ON MERRICK
                                          PARKWAY

0810 AM    STONY BROOK               NY   WIND DAMAGE
07/11/01   SUFFOLK                        TREE DOWN ON ROUTE 97

0830 AM    RIDGE                     NY   .75 INCH HAIL
07/11/01   SUFFOLKc

0830 AM    UPTON                     NY   .75 INCH HAIL
07/11/01   SUFFOLK                        REPORTED AT NWS OFFICE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:08 AM EDTSevere Thunderstorm WarningOKXRockland, Westchester57 min
Jul 11, 7:38 AM EDTSevere Thunderstorm WarningOKXNassau52 min
Jul 11, 7:55 AM EDTSevere Thunderstorm WarningOKXSuffolk65 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.